Learn something new every day
More Info... by email
Fen-Phen, spelled various ways, is the common name for a combination of two separate dietary drugs: fenfluramine and phentermine.
Phentermine and fenfluramine were used separately since the 1970's for dietary purposes. Each has a different mechanism for triggering weight loss, and its own side-effects.
Phentermine increases metabolism by blocking reabsorption of neurotransmitters, dopamine and norepinephrine. These chemicals tend to decrease appetite while making us feel good. Side-effects of phentermine range from headaches to insomnia, nervousness and constipation.
Fenfluramine increases the level of serotonin by not only blocking reabsorption, but also stimulating production. Serotonin is normally produced by food intake. As food intake rises, so does the level of serotonin. Fenfluramine, by increasing serotonin levels, delivers that good feeling a full stomach produces, reducing the need to eat as much to feel satisfied. Fenfluramine's side-effects are drowsiness and diarrhea.
In 1992 Dr. Michael Weintraub of the University of Rochester NY, published a study that indicated using the drugs in concert could lessen overall side-effects. By counterbalancing one against the other, the result was a more pleasant diet experience. The tendency phentermine had to constipate, was offset by fenfluramine's tendency to cause diarrhea. The nervousness and insomnia that phentermine produced, was offset by the drowsiness of fenfluramine. The result was appetite loss with virtually no side-effects.
The response to Fen-Phen was overwhelming. It became a household word, seemingly overnight. By 1996 the Wall Street Journal reported 18 million Fen-Phen prescriptions were filled each month in the United States.
But in August 1997 the New England Journal of Medicine published an article on 24 midwestern women who had developed heart-valve disease as a direct result of taking Fen-Phen. The drug's praise had already been tempered by reports of primary pulmonary hypertension (PPH), a serious and potentially fatal condition in which the arteries to the heart become restricted, causing high blood pressure, fatigue and shortness of breath.
On 15 September 1997, the FDA acted on new evidence submitted by various doctors who reported that 30% of their patients taking Fen-Phen were showing abnormal echocardiograms. The FDA requested the manufacturers of fenfluramine voluntarily withdraw the drug from the market. This included dexfluramine, and brand names Redux and Pondimin. The secondary drug in Fen-Phen, phentermine was not at issue.
On 9 July 1997, Lieff Cabraser Heimann & Bernstein, LLP, filed the first national lawsuit charging that the manufacturers of the drugs did not adequately inform doctors or the public of the risks. On 7 October 1999, American Home Products settled a class action suit valued at $4.75 billion to pay for claims of patients who took Pondimin or Redux.
It is unclear how many deaths have been directly attributed to extended use of fenfluramine, but after the FDA's report in 1997, it continued to receive reports of heart valve disease associated with fenfluramine.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!